Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 52, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 28, 2014, 5:37 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2014, 5:37 PM MST (00:37 UTC)
- Expired
- Jul 28, 2014, 8:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 28 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 5:42 PM MST | FLASH FLOOD | Willow Beach, AZ | GRAVEL WASHED ONTO THE ACCESS ROAD TO WILLOW BEACH. THE NATIONAL PARK SERVICE CLOSED THE ROAD AS A RESULT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 752 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 2254 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
490
WGUS55 KVEF 290037
FFWVEF
AZC015-NVC003-290330-
/O.NEW.KVEF.FF.W.0052.140729T0037Z-140729T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
537 PM MST MON JUL 28 2014
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...
* UNTIL 830 PM MST/830 PM PDT/
* AT 528 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM NEAR WILLOW BEACH...OR 16 MILES
SOUTHEAST OF BOULDER CITY. THE STORM PRODUCING FLASH FLOODING
WAS MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
WILLOW BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3595 11475 3596 11468 3594 11465 3587 11462
3581 11455 3575 11460 3572 11471
$$
JS1 follow-up statement
999
WGUS75 KVEF 290154
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
654 PM MST MON JUL 28 2014
AZC015-NVC003-290202-
/O.CAN.KVEF.FF.W.0052.000000T0000Z-140729T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-CLARK NV-
654 PM MST MON JUL 28 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL CLARK AND
EXTREME WEST CENTRAL MOHAVE COUNTIES...
RAIN HAS ENDED IN THE WILLOW BEACH AREA AND THERE IS NO LONGER ANY
THREAT OF FLASH FLOODING. THE WARNING IS CANCELLED.
LAT...LON 3595 11475 3596 11468 3594 11465 3587 11462
3581 11455 3575 11460 3572 11471
$$
JSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:04 PM MST, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 28, 3:04 PM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 304 PM PDT MON JUL 28 2014 .SYNOPSIS...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING ACROSS THE REGION. STORM COVERAGE WILL DECREASE TUESDAY AND WEDNESDAY AS UPPER LEVEL DISTURBANCES LIFT AWAY TO THE NORTH. MONSOON MOISTURE WILL REMAIN IN PLACE MOSTLY ACROSS NORTHWEST ARIZONA AND SOUTHERN NEVADA THROUGH THE WEEK LEADING TO ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY. && .SHORT TERM...THROUGH WEDNESDAY NIGHT...NO SIGNIFICANT CHANGES WERE MADE TO THE GENERAL FORECAST DURING THE PERIOD. THUNDERSTORMS WERE DEVELOPING ABOUT AS DEPICTED BY THE 12Z HIGH RES MODELS...PRIMARILY ALONG AND NORTH OF AN ARC EXTENDING FROM NORTHERN SAN BERNARDINO ACROSS CLARK AND CENTRAL MOHAVE COUNTIES. ISOLATED STORMS WERE DEVELOPING OVER SOUTHERN SAN BERNARDINO AND MOHAVE COUNTIES. SATELLITE LOOPS SHOWED EMBEDDED LARGE UPPER LEVEL CIRCULATIONS ENTRAINED IN SOUTHERLY FLOW LIFTING ACROSS THE FORECAST AREA FROM SOUTHEAST CALIFORNIA INTO SOUTHERN NEVADA. CONVECTION WILL CONTINUE ACROSS THE AFOREMENTIONED AREAS THROUGH LATE AFTERNOON AND EARLY EVENING. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVERNIGHT ACROSS NORTHERN INYO COUNTY AND SOUTH CENTRAL NEVADA AS THE DISTURBANCES SLOWLY LIFT NORTHWARD. WILL KEEP THE FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM FOR ALL ZONES. THE LATEST NAM AND GFS SOLUTIONS CONTINUE TO INDICATE A DRYING TREND WITH LIGHT WESTERLY FLOW DEVELOPING ACROSS SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA BEHIND THE DISTURBANCES LIFTING TO THE NORTHEAST. THIS SHOULD LEAD TO DECREASING THUNDERSTORM COVERAGE BUT SUFFICIENT MOISTURE AND INSTABILITY WILL REMAIN THROUGH MID WEEK FOR ISOLATED TO SCATTERED THUNDERSTORM COVERAGE EACH DAY. && .LONG TERM...THURSDAY THROUGH MONDAY. THURSDAY BASICALLY LOOKS LIKE AN EXTENSION OF WHAT MAY BE AROUND ON WEDNESDAY. A RIDGE ALOFT REMAINS CENTERED OVER EASTERN ARIZONA/WESTERN NEW MEXICO KEEPING THE AREA IN A SOUTHWEST FLOW. LI'S ARE SHOWN TO BE FAIRLY STABLE PER THE GFS AND WHATEVER INSTABILITY AND MID-LEVEL MOISTURE THAT WOULD BE SUFFICIENT TO TRIGGER CONVECTION REMAINS CONFINED TO THE FAR NORTHERN CWFA AND FAR EASTERN MOHAVE COUNTY. WE HAVE KEPT IN A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THERE. OTHERWISE EXPECT DRY CONDITIONS WITH TEMPS AT OR A LITTLE ABOVE NORMAL. AT THIS POINT, FRIDAY DOES NOT APPEAR TO BE TOO DIFFERENT FROM THURSDAY WITH THE GREATEST RISK FOR AFTERNOON AND EVENING THUNDERSTORMS IN THE SAME AREAS. OTHERWISE IT SHOULD ONCE AGAIN BE DRY WITH TEMPS AT OR ABOVE NORMAL. THE REAL PERIOD OF INTEREST IS FROM FRIDAY NIGHT THROUGH SUNDAY NIGHT AS WHAT APPEARS TO BE EITHER AN INVERTED TROUGH OR JUST SOME SORT OF VORTICITY MAX OR LOBE FLOATS AROUND THE RIDGE AND HEADS ACROSS THE LOWER COLORADO RIVER VALLEY ON FRIDAY NIGHT OR SATURDAY MORNING BEFORE EVENTUALLY HEADING NORTH. THE TIMING ON THIS FEATURE VARIES BETWEEN THE ECMWF, GFS AND GEM BUT THEY ALL SHOW IT. GIVEN THE REASONABLE MODEL AGREEMENT OF THIS TRIGGER FEATURE AS WELL AS THE INCREASE IN MOISTURE SHOWN TO PUSH IN WITH PWATS OFF THE GFS PROGGED TO EXCEED A JUICY 1.50 INCHES AND SUFFICIENT INSTABILITY AND CAPE, ESPECIALLY BY SUNDAY, I HAVE GONE AHEAD AND INCREASED POPS ACROSS THE AREA. THE MAIN CONCERN WILL BE HOW MUCH CLOUD COVER ULTIMATELY COMES UP, AS THIS COULD LIMIT HEATING AND JUST RESULT IN MORE SHOWERS AND LOW-GRADE THUNDERSTORMS. ON THE OTHER HAND, THE MOISTURE WILL BE PLENTIFUL, AND IF MORE POTENT STORMS GET GOING, THE RISK FOR FLASH FLOODING WILL BE GREATER. THE PRESENCE OF THIS INVERTED TROUGH OR VORTICITY MAX OR LOBE WILL COULD ALSO FAVOR CONVECTION DEVELOPING AT NIGHT. I DID GO AHEAD AND ALSO RAISE DEWPOINTS AND LOWERED MAX TEMPS A COUPLE OF DEGREES ESPECIALLY ON SUNDAY. THE GFS IS SLOWER TO BRING IN THIS FEATURE AND THUS EJECT IT COMPARED TO THE ECMWF. AS A RESULT, WE MAINTAINED THE PROSPECTS FOR THUNDERSTORMS OVER MORE OF THE AREA ON MONDAY IN CASE IT IS SLOWER TO MOVE OUT. HOWEVER, WE SHOULD SEE A DOWNWARD TREND STARTING ON MONDAY IN THE AMOUNT OF THUNDERSTORMS AROUND AND WITH MORE HEATING SEE TEMPS GET BACK CLOSER TO NORMAL. && .AVIATION...FOR MCCARRAN...THUNDERSTORMS IMPACTING THE TERMINAL AREA THROUGH LATE AFTERNOON ARE EXPECTED TO MOVE OFF TO THE NORTH DURING BY EARLY EVENING. OUTFLOW WINDS OVER 15 KTS FROM NEARBY STORMS THROUGH THE EVENING MAY CAUSE CONFIGURATION ADJUSTMENTS. SCATTERED THUNDERSTORMS IMPACT ALL APPROACH CORRIDORS THROUGH EARLY EVENING THEN THE BEATTY AND MORMON MESA CORRIDORS OVERNIGHT. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED AREAWIDE THROUGH THIS EVENING. EXPECT ERRATIC GUSTY WINDS...VERY HEAVY RAIN AND LOWER CEILINGS IN AND NEAR THUNDERSTORMS. STORM COVERAGE WILL DIMINISH SOUTH I-15 THIS EVENING BUT PERSIST OVER INYO COUNTY AND SOUTH CENTRAL NEVADA OVERNIGHT. && .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && SHORT TERM/AVIATION...ADAIR LONG TERM...STACHELSKI FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Jul 28, 1:00 PM MST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
100 PM PDT MON JUL 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM FLASH FLOOD 2 SSE MT. CHARLESTON 36.26N 115.61W
07/28/2014 CLARK NV PUBLIC
RUNOFF AND DEBRIS 5 FEET DEEP RUNNING DOWN RAINBOW CANYON
ROAD.
&&
JPULLINLocal storm report, Jul 28, 1:40 PM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
140 PM PDT MON JUL 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM FLASH FLOOD 2 SSE MT. CHARLESTON 36.26N 115.61W
07/28/2014 CLARK NV EMERGENCY MNGR
CLARK COUNTY FIRE AND CITY OF LAS VEGAS FIRE HAVE
CONDUCTED WELLNESS CHECKS ON RAINBOW SUBDIVISION
RESIDENTS AND HOMES. ALL RESIDENTS REPORTED SAFE AND
SHELTERING IN PLACE. SIX HOMES WERE DEEMED DAMAGED, WITH
TWO HAVING SIGNIFICANT DAMAGE.
&&
JPULLINThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:47 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2014Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.